Hail, Owen
- When
- April 30, 6:49 PM EST to 6:51 PM EST
- Where
- Owen County, 0.88 mi NW of Owenton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.540, -84.840
Scattered thunderstorms developed during the afternoon hours as a warm front lifted north across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the afternoon hours as a warm front lifted north across the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 30, 6:45 PM EST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 745 PM EDT Wed Apr 30 2025 .SYNOPSIS... A frontal boundary will lift back northward as a warm front overnight, which will result in a chance of showers and thunderstorms. Thunderstorm chances increase on Thursday with additional energy moving through the region. The pattern looks to remain unsettled through the weekend as an upper level low persists over the Ohio Valley. && .NEAR TERM /THROUGH THURSDAY/... Frontal boundary near the Ohio has storms sparking in the warm sector to the south. Stronger storms are showing a newd movement while sct thunderstorms that look to be developing all along the front are headed to the north. Update was to try to account for these storms blossoming over srn and sw CWA. Previous discussion: The stalled front will begin to lift north as a warm front late this evening and continue through the overnight hours. As the front lifts northward, showers and thunderstorms will be possible through a good portion of the night. The best coverage of storms is expected across eastern Indiana and western Ohio - where the nose of a 35-40 kt low level jet looks to be focused. These storms will be elevated, so strong winds from storms will be limited, however hail cannot be ruled out. Temperatures drop this evening and then steady out overnight with lows from upper 50s north to the lower 60s south. && .SHORT TERM /THURSDAY NIGHT/... Mid level flow backs southwesterly with a robust shortwave lifting northeast across the Mid MS Valley and into the Great Lakes Thursday/Thursday night. Associated surface low pressure to track northeast and deepen as it lifts into the Great Lakes. By day break the front will be across the northern FA and continue lifting north. Moisture increases in the warm sector on Thursday with the possibility of moderate instability developing during the afternoon. HREF MUCAPE values show an increase to 1000-1500 J/Kg. However, some of the CAM runs limit the instability to the marginal category with the area grunged out. This will have to be monitored as we get closer and would be a limiting factor for severe weather potential. Expect multiple rounds of storms to develop with the best coverage of storms to develop during the afternoon from the west and overspread the area thru the evening. Wind shear profiles show effective bulk shear values near 30 kts, which would help promote some organize convection. Wind profiles are unidirectional with flow out of the southwest. The primary severe weather threat is damaging straight line winds, with hail being a secondary threat. The severe threat will diminish through the evening. Pressure gradient increases and forecast soundings show a potential momentum transfer around 30 kts. Have bumped up NBM winds with southwest winds gusting up to 35 mph during the afternoon. High temperatures on Thursday to range from the upper 70s northwest to the lower 80s southeast. The front remains to the west thru 12Z Friday with lows Thursday night from the upper 50s northwest to the lower 60s southeast. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Forecast uncertainty is unusually high the end of this week into next week. On Friday, a frontal boundary is likely to be around the Ohio Valley which supports chances for showers and thunderstorms during peak diurnal heating. Marginal CAPE may end up overlapping with some shear so a low end severe risk cannot be ruled out in the afternoon. For Saturday into the start of next week, ensembles show a great amount of spread in regards to cutoff low placement over the eastern third of CONUS. The EPS depicts the low setting up in the vicinity of the Ohio Valley which would lead to persistent shower chances and lower temperatures into next week. The GEFS do not depict this cutoff low in the area with ridging, warmer, and drier air building into the Ohio Valley by Monday after a cool weekend dominated by high pressure. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Frontal boundary along/n of CVG/LUK will have showers develop and pass over these terminals this early evening. Storms expected to cross these terminals are showing a weakening trend, and thunderstorms look to skirt the area to the east. Have kept ptype without any lightning and will amend quickly if this changes. The front will lift north tonight, with showers and a few thunderstorms found along and in it's wake. Like the CVG/LUK terminals, only have VCSH as the wx type given the expected isolated nature of storms. Wind shear later overnight will be found as 40kt winds at 2kft look to be in play in the weak lljet setting up late tonight. More storms are expected tomorrow afternoon with a combination of diurnal heating to provide some instability and a weak s/w tracking ne into srn Lake Michigan late in the day. Again, just have mention of showers w/o tstorms being this late in the forecast. As the front crosses, winds will shift sly and then become sw overnight and Thursday. Expect a nice increase with 14-18kt sustained wind, gusting to the mid 20kts. OUTLOOK...MVFR/IFR conditions expected Thursday night in showers and thunderstorms. MVFR conditions possible Friday into early Saturday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...Franks/AR SHORT TERM...AR LONG TERM...Campbell AVIATION...Franks
Hazardous Weather Outlook National Weather Service Wilmington OH 431 AM EDT Wed Apr 30 2025 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-010845- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery- Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 431 AM EDT Wed Apr 30 2025 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are likely on Thursday. Some storms may be strong to severe during the afternoon and evening. Damaging straight-line winds are the primary threat, with hail being a secondary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
725 PM EDT Wed Apr 30 2025
KYZ094-010000-
Owen KY-
725 PM EDT Wed Apr 30 2025
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OWEN COUNTY THROUGH
800 PM EDT...
At 724 PM EDT, a strong thunderstorm was located near Owenton, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph, half inch hail, and frequent
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation. Lightning can cause serious injury or death.
Locations impacted include...
Gratz, Owenton, Elk Lake, Long Ridge, Wheatley, Eagle Hill, New
Liberty, Squiresville, Needmore, Elmer Davis Lake, Monterey, Glencoe,
and Sparta.
If outdoors, consider seeking shelter inside a sturdy building.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3842 8488 3843 8493 3846 8492 3843 8494
3843 8496 3847 8495 3849 8499 3852 8498
3851 8503 3856 8501 3857 8504 3856 8506
3859 8508 3863 8501 3865 8494 3867 8493
3872 8479 3862 8478 3854 8467 3840 8489
TIME...MOT...LOC 2324Z 225DEG 21KT 3850 8494
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HickmanSpecial Weather Statement
National Weather Service Wilmington OH
743 PM EDT Wed Apr 30 2025
KYZ098-010015-
Robertson KY-
743 PM EDT Wed Apr 30 2025
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF ROBERTSON COUNTY
THROUGH 815 PM EDT...
At 743 PM EDT, a strong thunderstorm was located 9 miles west of
Fairview, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph, penny size hail, and frequent
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation. Lightning can cause serious injury or death.
Locations impacted include...
Blue Licks Battlefield, Abigail, Mount Olivet, Burika, Kentontown,
Alhambra, Piqua, Mitchells Mill, US Route 62 at State Route 616, and
Sardis.
If outdoors, consider seeking shelter inside a sturdy building.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3844 8400 3843 8400 3844 8402 3844 8403
3846 8407 3846 8410 3848 8413 3848 8415
3849 8415 3849 8417 3859 8399 3859 8398
3853 8396 3849 8393 3845 8398 3844 8398
3843 8399
TIME...MOT...LOC 2343Z 242DEG 16KT 3845 8411
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HickmanThe Louisville radar (KLVX), 115 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Mud Lick Branch Creek came out of its banks. Old Sweet Owen Road was closed due to mud and debris on the roadway from the flowing water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246707, 1246709, 1246711.